A member of DOCS Education writes:

My 12-year-old female patient is 92 lbs with normal baselines and no allergies. She has a history of extreme dental fear and was set for a conscious sedation appointment last week. The patient arrived to the appointment crying and refused the medication mix of 12 mg liquid midazolam and 50 mg hydroxyzine until attending family members convinced her over an hour later.

Thirteen minutes after the administration of medication the patient stated that she felt slightly nauseous and dizzy. A half hour later she stated that she felt less nauseous but still dizzy and now sleepy. I administered nitrous oxide after one hour and turned it off after four minutes due to patient stating that the gas made her feel worse.

I was unable to perform any dentistry and the patient kept stating she wanted to go home. Previous treatment attempts in our office with just nitrous oxide have been ineffective. After speaking with her oral surgeon I learned that at an appointment two years ago the patient was administered 5 mg diazepam one hour prior to appointment and nitrous in-office and did not resist IV sedation.

However the patient arose disoriented at the IV sedation appointment and thought she’d been kidnapped, resulting in the patient’s extreme fear of how sedation medications will affect her.

Based on this information at her next visit I’d like to use the same medications and dosage as before while adding 5 mg diazepam and 5 mg Phenergan™ to be ingested one hour prior to her appointment. I hope this will yield better results and would like your input. Thank you.

Dr. Roger Sanger, DOCS Education Pediatric Sedation Director, responds:

First and foremost it is important that you have the proper California permits. In your state there are two permits—one for treating children under 13 and another for patients over 13. By asking if you should administer a medication prior to the patient coming to your office, you are proposing incremental dosing of a child, which you cannot do as you would an adult.

As per your patient’s last visit, your dose of 12 mg midazolam was too low. A child of this weight range could go up to the maximum dose of 20 mg. Regardless, your timeframes were too long. The delay in the initial medication increased the patient's stress levels. It is important to be assertive in this situation, escort the parents out of the room and be firm. Additionally too much time was taken after the medications were given. After one hour the drugs are on the elimination side of the curve.

You’ve picked a very difficult case for oral conscious sedation. Based on this and your previous experience with this patient, we recommend informing the patient’s parents that oral sedation will be ineffective. Explain that IV sedation or general anesthesia with an anesthesiologist at a hospital, surgicenter or your office is necessary for you to treat her. Based on her previous experience at the oral surgeon’s office, general anesthesia in a hospital setting seems like the best method of treatment.

issue_no
0
The information contained in this, or any case study post in Incisor, should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 3250 Airport Way S, Suite 701 | Seattle, WA 98134. Please print a copy of this posting and include it with your question or request.
DOCS Membership

Upcoming Events
Atlanta, GA skyline
GA
August 23- 24, 2024
Streaming
October 04- 05, 2024
Streaming
February 28- 01, 2025

More Articles